Title

Do Proton Pump Inhibitors Increase the Likelihood of Developing Clostridium Difficile? [Poster]

Faculty Mentor(s)

Dianne Nelson

Proposal Type

Poster

Location

Library Technology Center 3rd Floor Open Area

Start Date

29-3-2012 4:30 PM

End Date

29-3-2012 6:30 PM

Description/Abstract

Do proton pump inhibitors increase the likelihood of developing Clostridium difficile in the adult inpatient population? Background: Clostridium difficile is a bacterium that causes a diarrheal illness. The incidence of Clostridium difficile has increased and has become increasingly harder to treat. Proton pump inhibitors (PPI) have become a common therapeutic and prophylactic medication used in the hospital setting. A debate has arisen as to whether proton pump inhibitors increase the likelihood of developing Clostridium difficile (C. diff) in the inpatient hospital setting. Aim: This evidence-based practice

project was conducted to examine the relationship between PPIs and C. diff. Methods: Electronic searches were conducted using MEDLINE and CINAHL. Searches were done using predetermined keywords. Ten articles were approved for use and six were discarded according the constraints of our study. Reviews of 10 papers containing randomized controlled trials were evaluated. These included patients with Clostridium difficile. Results: There is significant heterogeneity between the 10 studies. These showed evidence that patients taking proton pump inhibitors are increase risk for developing Clostridium difficile. Conclusions: The evidence found in the review suggests that proton pump inhibitors are associated with an increase in development of Clostridium difficile. More research is warranted to better understand the mechanism behind the increase. [Poster]

This document is currently not available here.

Share

COinS
 
Mar 29th, 4:30 PM Mar 29th, 6:30 PM

Do Proton Pump Inhibitors Increase the Likelihood of Developing Clostridium Difficile? [Poster]

Library Technology Center 3rd Floor Open Area

Do proton pump inhibitors increase the likelihood of developing Clostridium difficile in the adult inpatient population? Background: Clostridium difficile is a bacterium that causes a diarrheal illness. The incidence of Clostridium difficile has increased and has become increasingly harder to treat. Proton pump inhibitors (PPI) have become a common therapeutic and prophylactic medication used in the hospital setting. A debate has arisen as to whether proton pump inhibitors increase the likelihood of developing Clostridium difficile (C. diff) in the inpatient hospital setting. Aim: This evidence-based practice

project was conducted to examine the relationship between PPIs and C. diff. Methods: Electronic searches were conducted using MEDLINE and CINAHL. Searches were done using predetermined keywords. Ten articles were approved for use and six were discarded according the constraints of our study. Reviews of 10 papers containing randomized controlled trials were evaluated. These included patients with Clostridium difficile. Results: There is significant heterogeneity between the 10 studies. These showed evidence that patients taking proton pump inhibitors are increase risk for developing Clostridium difficile. Conclusions: The evidence found in the review suggests that proton pump inhibitors are associated with an increase in development of Clostridium difficile. More research is warranted to better understand the mechanism behind the increase. [Poster]